A lot of symptoms of Isotretinoin are similar to Vitamin A toxicity.
Isotretinoin (Accutane) is a retinoid which is a derivative of Vitamin A. Taking a full course of Isotretinoin is
basically like taking an overdose of Vitamin A.
An overdose of vitamin A, or vitamin A poisoning, is also known as Hypervitaminosis A.
Overdose of Vitamin A may cause:
bleeding in the lungs, blurry vision, bone pain, breathing difficulty, changes in immune function, chronic inflammation of the liver, cirrhosis (scarring of liver), cough, cracked fingernails, cracked lips, death, decreased thyroid function, depression, diarrhea, feeling of fullness, fever, fluid around heart, hair loss, high cholesterol, increased pressure in the brain, increased risk of HIV transmission (through breastfeeding), increased risk of lung cancer, increased risk of heart disease, increased white blood cells, indigestion, inflammation of the conjunctiva (conjunctivitis), injection site pain, irritability, joint pain, mouth ulcers, muscle pain, Psoriasis flare-ups, pain, perisinusoidal fibrosis (in the liver), redness (from skin use), respiratory infection, seizure, skin irritation, sore eyes, steatosis (fatty change), stomach and intestine adverse effects, and suicidal thoughts.
Symptoms vary based on whether toxicity is acute or chronic; however headaches and rash are common to both types.
Symptoms of acute vitamin A toxicity include:
increased pressure on the brain
Symptoms of chronic vitamin A toxicity include:
blurry vision or other visual changes
swelling of the bones
nausea and vomiting
sensitivity to sunlight
oily skin and hair
itchy or peeling skin
skin cracks at the corners of your mouth
yellowed skin (jaundice)
In infants and children, symptoms may also include:
softening of the skull bone
bulging of the soft spot on the top of an infant’s skull (fontanel)
inability to gain weight
Birth defects caused by excessive amounts of vitamin A are irreversible.
Other potential complications include:
osteoporosis (a condition causing bones to become brittle, weak, and prone to breaks)
excessive calcium build-up in the body
kidney damage due to excess calcium